Wyoming, 2015Flash Flood in Wyoming, July 5, 2015
July 5, 2015 · NWS CYS · 1 event in 1 county or zone
Afternoon thunderstorms in western Laramie County produced up to four inches of rain in less than two hours. Flash flooding occurred a few miles south and southwest of Federal.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms in western Laramie County produced up to four inches of rain in less than two hours. Flash flooding occurred a few miles south and southwest of Federal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 5, 11:20 AM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 5, 11:20 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1220 PM MDT SUN JUL 5 2015
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 402 AM MDT SUN JUL 5 2015
ONE MORE VERY WARM DAY FOR FAR SOUTHEAST WYOMING AND MUCH OF THE
NEBRASKA PANHANDLE...BUT IT WILL BE COOLER INTO FAR NORTHERN AND
WESTERN PORTIONS OF THE FORECAST AREA AS INCREASED CLOUD COVER AND
SHOWERS WILL HOLD TEMPERATURES DOWN. BY EARLY AFTERNOON AND COLD
FRONT WILL BEING TO MOVE INTO NORTHERN PORTIONS OF THE FORECAST
AREA AND SHOULD REACH THE COLORADO BORDER BY THIS EVENING.
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AS AN UPPER DISTURBANCE MOVES INTO SOUTHEAST WYOMING.
THE MAIN QUESTION IS WHAT IS THE POTENTIAL FOR SEVERE
THUNDERSTORMS TODAY. BASED ON THE LATEST BUFKIT SOUNDINGS...ROBUST
CAPE PROFILES THIS MORNING WILL QUICKLY FIZZLE THIS AFTERNOON AS
THE SURFACE COLD FRONT STABILIZES THE LOWER LEVELS OF THE
ATMOSPHERE. AT THE SAME TIME INCREASING PACIFIC MID LEVEL
MOISTURE WILL SERVE TO SATURATE THE MID LEVELS...FURTHER
DECREASING THE OVERALL INSTABILITY. THEREFORE THINKING THE SEVERE
THUNDERSTORM THREAT WILL BE LOW TODAY...ESPECIALLY WITH VERY
LITTLE SHEAR THROUGH EARLY AFTERNOON. EXPECTING GUSTY WINDS AND
SMALL HAIL WITH THE STRONGER THUNDERSTORMS WITH A FEW MARGINAL
SEVERE THUNDERSTORMS POSSIBLE. HEAVY RAIN IS LIKELY WITH SOME
STORMS BUT STORMS SHOULD MOVE FAST ENOUGH SUCH THAT THE FLASH
FLOOD THREAT WILL BE MINIMAL IN RELATIVE TERMS.
MONDAY WILL BE CLOUDY AND COOL WITH MOST SHOWER AND THUNDERSTORM
ACTIVITY WEST OF THE LARAMIE RANGE. A RAIN COOLED BOUNDARY LAYER
WILL REMAIN FOLLOWING WEDNESDAY/WEDNESDAY NIGHT PRECIPITATION.
DEPENDING AN HOW MUCH COOL AIR REMAINS...FORECAST TEMPERATURES MAY
BE A BIT OPTIMISTIC MONDAY. ONE CHANGE IN THE MODELS MONDAY NIGHT
IS THEY ARE HINTING AT A WEAK DISTURBANCE MOVING ACROSS SOUTHEAST
WYOMING MONDAY NIGHT. DID NOT ADD POPS INTO THE PLAINS MONDAY
NIGHT BUT MAY NEED TO EVENTUALLY. A STRONGER DISTURBANCE WILL HOLD
OFF UNTIL LATE TUESDAY BUT COULD BRING THE NEXT SHOT OF WIDESPREAD
PRECIPITATION.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 236 AM MDT SUN JUL 5 2015
MEDIUM TO LONG RANGE MODELS SHOW A CONTINUATION OF THE UNSETTLED
WEATHER PATTERN INTO THE MIDDLE PART OF NEXT WEEK...AND ARE NOW
SHOWING THIS WET UNSETTLED PATTERN PERSISTING INTO LATE IN THE
WEEK AS WELL...DUE TO THE ABSENCE OF THE UPPER LEVEL HIGH. THE
GFS AND GEM WERE INDICATING ANTICYCLONIC FLOW DEVELOPING ACROSS
NEW MEXICO AND TEXAS 24 HOURS AGO...BUT NOW SHOW THE UPPER LEVEL
LOW AROUND CENTRAL CALIFORNIA SLOWLY DRIFTING EASTWARD ACROSS THE
GREAT BASIN AND EVENTUALLY TOWARDS THE CONTINENTAL DIVIDE. THERE
IS SOME POTENTIAL OF CONDITIONS TO DRY A BIT BY LATE THIS WEEK AND
NEXT WEEKEND...BUT GIVEN RECENT MODEL TRENDS OF UNDER ESTIMATING
BL MOISTURE...NOT VERY CONFIDENT WITH THIS SOLUTION AT THIS TIME.
CURRENTLY...THE ECMWF IS CLOSEST TO A "DRIER" SOLUTION...BUT EVEN
THE ECMWF SHOWS SOME SUBTROPICAL MOISTURE ADVECTING NORTHWARD
ACROSS COLORADO AND WYOMING ON FRIDAY AND SATURDAY.
MODELS SHOW ANOTHER COLD FRONT MOVING SOUTHWARD AND STALLING
ALONG THE FRONT RANGE. THERE IS A DECENT CHANCE OF STRONG TO
SEVERE STORMS DUE TO A COMBINATION OF COOL AIR ALOFT PUSHING INTO
THE AREA...UPPER LEVEL DIVERGENCE...AND FAVORABLE 0-6KM SHEAR
PROFILES ACROSS THE HIGH PLAINS. KEPT POP BETWEEN 40 TO 60
PERCENT WEDNESDAY AFTERNOON AND EVENING WITH A GOOD CHANCE OF
MODERATE TO HIGH RAINFALL AMOUNTS OVER PORTIONS OF SOUTHEAST
WYOMING. EXPECT THESE CONDITIONS TO CONTINUE INTO THURSDAY ALTHOUGH
IT WILL BE CONSIDERABLY WARMER COMPARED TO EARLIER IN THE WEEK.
GOING INTO NEXT WEEKEND...LOW CONFIDENCE FOR THIS PORTION OF THE
FORECAST AS MODELS ARE SHOWING COMPLETELY DIFFERENT SOLUTIONS
COMPARED TO 24 HOURS AGO. PREVIOUSLY...ALL MODELS WERE SHOWING AN
UPPER LEVEL HIGH BUILDING SOUTH OF THE FORECAST AREA SIMILAR TO
WHAT THE CURRENT 00Z ECMWF RUN IS DOING THIS MORNING.
HOWEVER...THE GFS AND MOST ENSEMBLE RUNS SHOW THE PACIFIC UPPER
LEVEL LOW STALLING ACROSS MONTANA AND WYOMING AS MORE UPPER LEVEL
JET ENERGY PUSHES ACROSS THE PACIFIC NORTHWEST. THE GFS SHOWS THE
UPPER LEVEL HIGH MUCH FURTHER SOUTH...CENTERED ALONG THE MEXICO
BORDER. KEPT POP BETWEEN 10 TO 20 PERCENT WITH TEMPERATURES NEAR
NORMAL FOR THIS TIME OF THE YEAR FOR NOW.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1220 PM MDT SUN JUL 5 2015
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG THE CO/WY BORDER AT
18Z AND WILL MOVE TO THE NORTHEAST OVER THE NEXT FEW HOURS. THE
COLD FRONT IS STEADILY MOVING SOUTH ACROSS CENTRAL WYOMING AND
SOUTH DAKOTA...AND WILL INITIATE SHOWERS AND STORMS AS IT MOVES
SOUTH ACROSS OUR FORECAST AREA THROUGH THE AFTERNOON. MVFR
CONDITIONS ARE LIKELY IN THE HEAVIER STORMS LATE THIS AFTERNOON
AND EVENING...WITH STRATUS DEVELOPING OVERNIGHT BRINGING THE
POSSIBILITY OF IFR CONDITIONS ALONG THE CHEYENNE RIDGE. RAIN WILL
CONTINUE AT TIMES OVERNIGHT AS WELL AS A WEATHER DISTURBANCE MOVES
OVERHEAD. CONDITIONS SHOULD IMPROVE MID MORNING MONDAY.
&&
.FIRE WEATHER...
ISSUED AT 236 AM MDT SUN JUL 5 2015
ONE MORE WARM DAY ACROSS THE PLAINS AHEAD OF A COLD FRONT WHICH WILL
MOVE ACROSS THE AREA TODAY. A BIT COOLER INTO SOUTH CENTRAL WYOMING
AS CLOUD COVER INCREASES ALONG WITH DEVELOPING SHOWERS AND
THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD BY
LATE THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS AS AN
UPPER LEVEL TROUGH AND SURFACE COLD FRONT MOVE ACROSS THE NORTHERN
ROCKIES AND INTO THE PLAINS. MOSTLY CLOUDY AND MUCH COOLER FOR MONDAY
WITH A FEW SHOWERS AND THUNDERSTORMS POSSIBLE INTO SOUTH CENTRAL
WYOMING AND DRY ACROSS THE PLAINS.
UNSETTLED WEATHER WILL CONTINUE THROUGH NEXT WEEK WITH SHOWERS
AND THUNDERSTORMS POSSIBLE EVERY DAY AND LIKELY INTO THE OVERNIGHT
HOURS MANY NIGHTS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...SML
LONG TERM...TJT
AVIATION...RJM
FIRE WEATHER...SML
Hazardous weather outlook, Jul 5, 4:37 AM MST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
537 AM MDT SUN JUL 5 2015
WYZ101>119-061145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
537 AM MDT SUN JUL 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE BY THE MIDDLE
OF THIS AFTERNOON AS A STRONG COLD FRONT FOR THIS TIME OF THE YEAR
MOVES INTO WYOMING AND NEBRASKA. SOME OF THESE THUNDERSTORMS MAY
BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MUCH COOLER TEMPERATURES ARE EXPECTED ON MONDAY WHICH MAY LIMIT
THUNDERSTORM ACTIVITY. HOWEVER....THUNDERSTORMS WILL BECOME MORE
NUMEROUS BY TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
NEZ002-003-019>021-054-055-095-096-061145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
537 AM MDT SUN JUL 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE BY LATE THIS
AFTERNOON AS A STRONG COLD FRONT FOR THIS TIME OF THE YEAR MOVES
INTO WYOMING AND NEBRASKA. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH STRONG WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MUCH COOLER TEMPERATURES ARE EXPECTED ON MONDAY WHICH MAY LIMIT
THUNDERSTORM ACTIVITY. HOWEVER....THUNDERSTORMS WILL BECOME MORE
NUMEROUS BY TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 5, 12:17 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
117 PM MDT SUN JUL 5 2015
WYZ118-051945-
CENTRAL LARAMIE COUNTY WY-
117 PM MDT SUN JUL 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 145 PM MDT...
AT 116 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF HILLSDALE...OR 10 MILES EAST OF CHEYENNE...MOVING
NORTHEAST AT 5 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
LARAMIE COUNTY.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 374 AND
377.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4102 10463 4108 10471 4119 10456 4111 10445
TIME...MOT...LOC 1916Z 230DEG 5KT 4110 10460
MAZUR
Special weather statement, Jul 5, 12:59 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT SUN JUL 5 2015
WYZ116-117-052030-
SOUTH LARAMIE RANGE FOOTHILLS WY-SOUTH LARAMIE RANGE WY-
159 PM MDT SUN JUL 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LARAMIE AND
SOUTHEASTERN ALBANY COUNTIES UNTIL 230 PM MDT...
AT 159 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NORTH CROW CAMPGROUND...OR 20 MILES EAST OF LARAMIE...MOVING
SOUTHWEST AT 5 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRANITE SPRINGS CAMPGROUND...GRANITE SPRINGS RESERVOIR AND NORTH CROW
CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4131 10515 4122 10509 4114 10529 4125 10535
TIME...MOT...LOC 1959Z 062DEG 6KT 4123 10521
MAZUR
Special weather statement, Jul 5, 1:46 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
246 PM MDT SUN JUL 5 2015
NEZ003-096-052130-
SOUTH SIOUX NE-BOX BUTTE NE-
246 PM MDT SUN JUL 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX AND
SOUTHWESTERN BOX BUTTE COUNTIES UNTIL 330 PM MDT...
AT 246 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF LAKE ALICE...OR 16 MILES NORTHEAST OF
SCOTTSBLUFF...MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KILPATRICK LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4201 10332 4204 10363 4215 10359 4220 10316
4201 10316
TIME...MOT...LOC 2046Z 281DEG 14KT 4209 10353
HAMMERSpecial weather statement, Jul 5, 1:55 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT SUN JUL 5 2015
NEZ054-052145-
KIMBALL NE-
255 PM MDT SUN JUL 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL COUNTY UNTIL
345 PM MDT...
AT 255 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLIVER CAMPGROUND...OR 14 MILES WEST OF KIMBALL...MOVING NORTHEAST AT
20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OLIVER RESERVOIR...OLIVER CAMPGROUND AND BUSHNELL.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 3 AND
11.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4122 10404 4127 10404 4139 10393 4139 10365
4133 10356 4114 10395
TIME...MOT...LOC 2055Z 231DEG 16KT 4123 10394
HAMMERFlash Flood, Laramie
- When
- July 5, 2:40 PM MST to 5:40 PM MST
- Where
- Laramie County, 3.02 mi SSW of Federal to 2.33 mi S of Federal
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.230, -105.125
Flash flooding was reported between Federal and Spring Creek ranches. Highway 109 North near North Table Mountain Loop was covered by six inches of water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, July 5 to 10, 2015$17 million · EF0 · 102 events
- Lightning Strike in Alabama, July 5, 20151 death · 7 injured · 1 event
- Damaging Winds in Florida, July 5, 20151 death · 2 injured · $2,000 · 52 kt wind · 12 events
- Flash Flooding in Virginia, July 5, 2015$3.7 million · 4 events
- Tropical Storm in Guam, July 5 to 6, 2015$2.0 million · 1 event
- Hail and Damaging Winds in Nebraska, July 5, 2015$133,000 · 2.75 in hail · 19 events
- Flash Flooding in West Virginia, July 5, 2015$190,000 · 7 events
- Flash Flooding and Lightning Strikes in Minnesota, July 5 to 6, 2015$202,000 · 4 events
- Flash Flooding and Damaging Winds in Iowa, July 5 to 6, 2015$60,000 · 56 kt wind · 29 events
- Flash Flooding and Damaging Winds in Louisiana, July 5, 2015$71,000 · 55 kt wind · 7 events
- Flash Flooding and Debris Flow in Utah, July 5 to 9, 2015$50,000 · 67 kt wind · 8 events
- Flash Flooding and Damaging Winds in Mississippi, July 5, 2015$43,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582439.